Arkansas, 2015

Flash Flooding and Damaging Winds in Arkansas, November 17, 2015

November 17, 2015 · NWS LZK · 14 events in 11 counties and zones

A strong but slow moving storm system brought some severe thunderstorms to the area. Very heavy rainfall also caused flash flooding and river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong but slow moving storm system brought some severe thunderstorms to the area. Very heavy rainfall also caused flash flooding and river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 17, 10:07 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Nov 17, 10:07 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1007 AM CST TUE NOV 17 2015

.UPDATE...

WITH REGARD TO SEVERE STORMS...NOTHING ON RADAR HAS LOOKED OVERLY
CONCERNING SO FAR THIS MORNING. SOUTH CENTRAL AND SOUTHEASTERN
ARKANSAS REMAINS THE PLACE OF MOST CONCERN AS THIS IS WHERE THE
BEST...RELATIVELY SPEAKING...INSTABILITY IS CURRENTLY LOCATED AND
FORECAST TO BE THROUGH THE AFTERNOON HOURS. SOME ISOLATED CELLS
HAVE SPRUNG UP IN THE LAST 30 MINUTES OR SO FROM PINE BLUFF
SOUTHWEST THROUGH FORDYCE AND CAMDEN AREA. WILL CONTINUE TO
MONITOR RADAR TRENDS IN THE SOUTHERN AND SOUTHEASTERN PARTS OF THE
FORECAST AREA.

THE REST OF THE FORECAST REMAINS ON TRACK FOR THE MOST PART. POPS
ARE PROBABLY A LITTLE TOO HIGH FOR THE NEXT FEW HOURS IN THE
EASTERN PART OF THE FORECAST AREA BUT RAIN WILL ASSUREDLY FILL IN
THERE OVER THE NEXT SEVERAL HOURS SO LEFT THAT ALONE. ALSO UPDATED
THE ADVISORY HEADLINES TO REMOVE THE LAKE WIND ADVISORY IN THE
WEST. SOME GUSTS TO ADVISORY LEVELS WILL BE POSSIBLE OVER THE NEXT
COUPLE OF HOURS BUT AS THE BACK EDGE OF THE LINE OF SHOWERS AND
THUNDERSTORMS MOVES THROUGH...GUST POTENTIAL WILL DECREASE
SIGNIFICANTLY. LEFT THE REMAINING WIND ADVISORY IN THE EAST AS IS.

&&

.PREV DISCUSSION... /ISSUED 635 AM CST TUE NOV 17 2015/

AVIATION...17/12Z TAF CYCLE

SCTD SHRA/TSRA EARLY THIS MRNG WL EXPAND IN COVERAGE FM THE W AS
THE DAY PROGRESSES. EXPECT MAINLY MVFR CONDS THRU THE DAY TODAY...
DETERIORATING TO IFR CONDS ONCE WIDESPREAD CONVECTION MOVES INTO A
PARTICULAR FCST SITE. GUSTY WINDS IN EXCESS OF 40 KTS WL ACCOMPANY
THE STRONGER STORMS ALONG THE MAIN LINE OF STORMS ALONG THE CDFNT.
CONDS WL SLOLY IMPROVE LATER TNGT AS DRIER AIR BEGINS TO MOVE INTO
THE AREA. /44/

PREV DISCUSSION... /ISSUED 231 AM CST TUE NOV 17 2015/

SHORT TERM...TODAY THROUGH FRIDAY

SCATTERED SHRA AND SOME TSRA ARE CONTINUING TO LIFT NORTH ACROSS THE
CWA EARLY THIS MORNING IN ADVANCE OF AN APPROACHING COLD FRONT OVER
OK. A LARGE...ORGANIZED...QUASI-LINEAR LINE OF CONVECTION HAS FORMED
ALONG AND AHEAD OF THIS FRONT OVER CENTRAL OK...WHICH WILL
EVENTUALLY MAKE ITS WAY EAST THROUGH AR THROUGH TONIGHT. TEMPS
CONTINUE TO GRADUALLY WARM EARLY THIS MORNING AS WARM MOIST AIR
SURGES NORTH. RAINFALL AMOUNTS HAVE ALREADY BEEN FAIRLY HEAVY ACROSS
THE CWA...WITH MANY AREAS ALREADY SEEING AROUND AN INCH FOR THE NWRN
TWO THIRDS OF THE CWA AS OF MIDNIGHT. IN FACT...A FEW ISOLATED
LOCATIONS HAVE ALREADY EXCEEDED 2 INCHES SUCH AS RUE. ADDITIONAL
HEAVY RAINFALL IS EXPECTED THROUGH TONIGHT.

WHILE THE OVERALL COVERAGE OF SHRA/TSRA HAS LESSENED OVER THE PAST
FEW HRS...THIS WILL LIKELY FILL BACK IN AS THE CONVECTIVE LINE
APPROACHES LATER THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO
POSSIBLY OVER 3 INCHES ARE EXPECTED...WITH STORM TOTAL AMOUNTS
RANGING FROM 2 TO OVER 5 INCHES. SOME LOCALLY HIGHER AMOUNTS OVER 6
INCHES COULD BE SEEN FOR STORM TOTALS. THE FFA CONTINUES THROUGH
TONIGHT.

STRONG TO SVR STORMS WILL BE POSSIBLE THROUGH THIS EVENING ALONG AND
AHEAD OF THE LINE OF CONVECTION. DAMAGING WINDS WILL BE POSSIBLE WITH
THE STRONGEST STORMS. HIGH LEVELS OF SRH CONTINUE TO SHOW UP IN THE
NEAR TERM DATA...WHICH SUGGESTS AN INCREASED TORNADO THREAT.
HOWEVER...INSTABILITY LEVELS REMAIN LIMITED. EVEN SO...THE AMOUNT OF
FORCING ALONG AND AHEAD OF THE FRONT...ALONG WITH THE HIGH LEVELS OF
SRH SHOULD BE ABLE TO OVERCOME THE LOW CAPE TO SEE SOME ORGANIZED
ROTATING STORMS. THE BEST POTENTIAL FOR SEEING ANY TORNADOES WILL BE
ALONG THE LEADING EDGE OF THE QUASI-LINEAR COMPLEX. IF SOME ISOLATED
SUPERCELLS WERE TO FORM AHEAD OF THIS LINE...SOME TORNADIC ACTIVITY
COULD ALSO BE SEEN WITH THOSE STORMS. ALSO...THE BEST POTENTIAL FOR
SEEING SVR WX WILL BE ACROSS THE SRN HALF OF THE CWA...THOUGH A SVR
WX THREAT WILL EXIST GENERALLY ACROSS MOST OF THE CWA.

THE PRESSURE GRADIENT ACROSS THE AREA WILL BE VERY TIGHT...WITH
SIGNIFICANT GRADIENT WINDS EXPECTED. THE STRONGEST WINDS WILL BE
ACROSS THE ERN SECTIONS OF THE STATE THIS AFTERNOON AHEAD OF THE
FRONT...WHERE SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED...AND
GUSTS OVER 40 MPH POSSIBLE. BREEZY CONDITIONS WILL BE POSSIBLE
BEFORE THAT TIME FRAME EVERYWHERE...WITH 15 TO 25 MPH SUSTAINED
WINDS EXPECTED...AND GUSTS OVER 30 MPH POSSIBLE. LAKE WIND AND WIND
ADV ARE ALREADY POSTED...AND WILL KEEP SAME TIMING AND PLACEMENT FOR
NOW.

ALL PRECIP SHOULD MOVE EAST OF THE CWA BY SUNRISE WED...WITH DRIER
CONDITIONS EXPECTED. A NEW COLD FRONT WILL DROP SOUTH INTO THE STATE
THU INTO FRI...WITH CONTINUED DRY CONDITIONS EXPECTED INTO THE
WEEKEND.

LONG TERM...SATURDAY THROUGH MONDAY

NO SIG CHGS MADE TO THE FCST DURG THIS TIME PD. PROGRESSIVE UPR FLOW
WL BRING AN UPR TROF THRU THE MID SECTION OF THE COUNTRY OVR THE
WEEKEND. THIS WL ALLOW FOR A FAST MOVG CDFNT TO MOVE THRU AR FM THE
NW LATE FRI NGT/SAT. MODELS STILL AT ODDS REGARDING AVAILABLE
MOISTURE ALONG THE FNT. FOR CONSISTENCY...OPTED TO KEEP A DRY FCST
ATTM.

COLDER AIR WL ADVECT IN FOR THE REST OF THE WEEKEND. THE ASSOCD SFC
RDG WL BE CENTERED OVR AR BY SUN MRNG...WITH THE MERCURY DROPPING
CLOSE TO THE FRZG MARK OVER A GOOD PART OF THE FA. THE AIRMASS WL
BEGIN TO SLOLY MODIFY STARTING MON AS THE HIGH SHIFTS EWD AND SLY
WINDS RETURN TO THE MID SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  48  61  43 / 100 100  10   0
CAMDEN AR         74  47  65  42 / 100  70  10   0
HARRISON AR       68  43  57  40 / 100  40   0  10
HOT SPRINGS AR    74  45  62  42 / 100  50  10   0
LITTLE ROCK   AR  73  47  63  43 / 100  90  10   0
MONTICELLO AR     74  50  66  45 / 100 100  10   0
MOUNT IDA AR      74  44  62  40 / 100  30   0   0
MOUNTAIN HOME AR  70  45  59  40 / 100  80  10  10
NEWPORT AR        71  50  61  42 / 100 100  10   0
PINE BLUFF AR     73  48  64  43 / 100 100  10   0
RUSSELLVILLE AR   73  45  61  39 / 100  40   0   0
SEARCY AR         70  47  62  41 / 100 100  10   0
STUTTGART AR      72  49  64  44 / 100 100  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARKANSAS-BRADLEY-
CALHOUN-CLEVELAND-DALLAS-DESHA-DREW-FAULKNER-GRANT-INDEPENDENCE-
JACKSON-JEFFERSON-LINCOLN-LONOKE-MONROE-PRAIRIE-PULASKI-SALINE-
SHARP-WHITE-WOODRUFF.

LAKE WIND ADVISORY UNTIL NOON CST TODAY FOR BAXTER-BOONE-CLARK-
CLEBURNE-CONWAY-FULTON-GARLAND-HOT SPRING-IZARD-JOHNSON-LOGAN-
MARION-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-SCOTT-
SEARCY-STONE-VAN BUREN-YELL.

&&

64
Hazardous weather outlook, Nov 17, 11:45 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1145 AM CST TUE NOV 17 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
1145 AM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIA AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL WOBBLE THROUGH THE CENTRAL PLAINS STATES
TODAY...DRAGGING A COLD FRONT INTO ARKANSAS. A SQUALL LINE...ALONG
AND AHEAD OF THE FRONT...WILL PRODUCE TORRENTIAL DOWNPOURS AS IT
MOVES EASTWARD ACROSS THE STATE. AN ADDITIONAL TWO TO FOUR INCHES OF
RAIN IS EXPECTED...WITH FLASH FLOODING LIKELY IN PLACES.

IN ADDITION TO FLASH FLOODING...THERE WILL BE SOME POTENTIAL FOR
SEVERE WEATHER...WHICH WILL DEPEND ON HOW MUCH WARMING OCCURS
AHEAD OF THE FRONT TODAY. AMPLE WARMING COULD DESTABILIZE THE
ATMOSPHERE ENOUGH TO FUEL SEVERE STORMS...WITH DAMAGING WINDS AND
ISOLATED TORNADOES THE MAIN CONCERNS. SEVERE STORMS WILL BE MOST
LIKELY OVER PARTS OF CENTRAL AND SOUTH ARKANSAS.

A TORNADO WATCH IS NOW IN EFFECT UNTIL 6 PM FOR A LARGE PORTION OF
CENTRAL AND EASTERN ARKANSAS.

IT WILL ALSO BE VERY WINDY TODAY...ESPECIALLY IN THE EASTERN HALF
OF ARKANSAS. SOUTH TO SOUTHEAST WINDS COULD GUST OVER 40 MPH AT
TIMES. A WIND ADVISORY IS ALSO IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED ACROSS PARTS OF ARKANSAS
THIS AFTERNOON AND EARLY TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44/56

In the hours before

Special weather statement, Nov 17, 11:16 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1116 AM CST TUE NOV 17 2015

ARZ052>054-062-171745-
PIKE AR-HOT SPRING AR-DALLAS AR-CLARK AR-
1116 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DALLAS...
SOUTHEASTERN PIKE...CENTRAL CLARK AND SOUTHWESTERN HOT SPRING
COUNTIES UNTIL 1145 AM CST...

AT 1115 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BEIRNE...OR 8 MILES NORTHEAST OF PRESCOTT...MOVING NORTHEAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARKADELPHIA...GURDON...CADDO VALLEY...OKOLONA...BEIRNE...GUM SPRINGS
IN CLARK COUNTY...HALFWAY...RICHWOODS...HOLLYWOOD...CURTIS...
BURTSELL...DALARK...GRIFFITHTOWN AND LOWER LAKE RECREATION AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHWESTERN
ARKANSAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
SOUTHWESTERN ARKANSAS.

LAT...LON 3385 9330 3389 9330 3396 9337 3395 9342
      3396 9344 3427 9321 3404 9286 3383 9324
TIME...MOT...LOC 1715Z 221DEG 45KT 3390 9330

CD

The radar

The Little Rock radar (KLZK), 87 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garland

When
November 17, 11:55 AM CST
Where
Garland County, 1.79 mi NE of Lake Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.440, -93.080

There was some damage to cabins on Lake Hamilton Dr., along with some trees blown down.

Thunderstorm Wind, Garland

When
November 17, 12:00 PM CST
Where
Garland County, 0.61 mi SSE of Lake Hamilton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.412, -93.095

Several power lines were blown down near the intersection of highways 7 and 290.

Thunderstorm Wind, Perry

When
November 17, 12:47 PM CST
Where
Perry County, 0.86 mi WNW of Perryville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
35.005, -92.814

The roof of an outdoor stage at the Perry County Fairgrounds was torn off and blown 40 yards away. Also, several large trees were blown down.

Thunderstorm Wind, Grant

When
November 17, 1:45 PM CST
Where
Grant County, 1.85 mi ENE of Sheridan
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
34.310, -92.370

An auto body shop had its roof torn off, and a house behind it was heavily damaged. Numerous trees were blown down.

Flash Flood, Faulkner

When
November 17, 2:40 PM CST to 5:00 PM CST
Where
Faulkner County, 1.33 mi SSE of Hamlet to 2.91 mi NNW of Preston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.061, -92.315

Lower Ridge and Middle roads were flooded.

Flash Flood, Pulaski

When
November 17, 2:44 PM CST to 5:00 PM CST
Where
Pulaski County, 0.89 mi SE of Levy to 0.27 mi SE of Amboy
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.790, -92.260

Water was flowing over the intersection of Remount Rd. and Spriggs St.

Flash Flood, Faulkner

When
November 17, 2:53 PM CST to 5:00 PM CST
Where
Faulkner County, 1.66 mi NE of Funston to 2.33 mi WSW of Vilonia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.069, -92.182

Streets were flooding in Vilonia.

Thunderstorm Wind, Drew

When
November 17, 3:05 PM CST
Where
Drew County, 2.4 mi WNW of Coleman
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.780, -91.790

The roof was blown off a house on East Mt. Zion Rd. Trees were also blown down. This is close to the Lincoln an Drew County line.

Flash Flood, Van Buren

When
November 17, 3:20 PM CST to 5:30 PM CST
Where
Van Buren County, 0.69 mi S of Southside to 1.42 mi ESE of Damascus
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
35.410, -92.400

Numerous low water crossings were flooded.

Flash Flood, Faulkner

When
November 17, 4:00 PM CST to 5:15 PM CST
Where
Faulkner County, 0.11 mi SSE of Pickles Gap to 2.86 mi S of Pickles Gap
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.129, -92.399

Pickles Gap Rd. was impassible due to high water.

Flash Flood, White

When
November 17, 4:29 PM CST to 5:30 PM CST
Where
White County, 0.57 mi E of Beebe to 2.27 mi N of Beebe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.070, -91.890

U.S. Hwy 67 was closed in both directions near exit 28 due to flooding.

Flash Flood, Izard

When
November 17, 4:51 PM CST to 8:00 PM CST
Where
Izard County, 0.3 mi WSW of Franklin to 1.56 mi NW of Stella
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.169, -91.785

Several roads were flooded throughout the county.

Flash Flood, Fulton

When
November 17, 6:35 PM CST to 9:00 PM CST
Where
Fulton County, 3.45 mi N of Salem to 0.85 mi NNE of Salem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.420, -91.820

State Hwy 365 was closed north of Salem due to flooding.

Flash Flood, Sharp

When
November 17, 9:28 PM CST to 10:15 PM CST
Where
Sharp County, Hardy to 3.66 mi N of Poughkeepsie
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.320, -91.480

Several roads were flooded or washed out across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603914, 603915, 603918, 603916, 608610, 608602, 608603, 603917, 608604, 608605, 608606, 608607, 608608, 608609.